Healthy Living

Worth the Risk?

Fosamax, Boniva and similar drugs are widely valued for preventing weak bones. Now new studies show a rare side effect is possible. Normally bones continually break down a tiny bit at a time and re-build. After menopause the re-building process often slows. Bones become weak. These drugs slow the breakdown process to help strengthen bones. However, new studies show that rarely a sudden and dramatic bone breaks occurs. See women’s reactions,

From Jo-Ann:
If I were taking Fosamax, I would seek a Bone density scan confirmation that it’s use is in fact building bone density — if not, I’d discontinue the drug and look to careful strength building exercise. And if it is building bone density, I’d be interested in learning how much more dense the bones are — perhaps the drug dosage can be reduced or discontinued for a period of time. So often, drugs are prescribed (for a reason) but then continued forever without evaluating what the drug is or is not doing.

From Mary:
Several years ago a physician who I had for a short time and was not happy with, prescribed Fosamax. I tried to take this powerful drug but it made me sick; I looked up studies on it in Canada where they have socialized medicine and found that it got bad reviews there. Glad I stopped taking the drug right away.Better off with sunshine, Vitamin D and exercise (none of which I get). But I did stub and break the little toe of my right foot two days ago. I am going to buy vitamins, sit in the sun and go swimming at the Y now.

From Maya:
It’s been working for me. I’ve switched to the new and cheaper generic which is called Alendronate Sodium.

From Dianne:
I think my bone loss has stopped or improved while taking Fosamax. My gynecologist says 5 years is the time to consider discontinuation. I’ll have another bone density test. Depending on the results, I’ll probably stop taking it for a year.

From Doris:
I agree. Maybe the idea is on again and off again. I know my bone scan showed I stopped losing — after losing without it. I’ll ask my gynecologist too. But let’s all compare the opinions.

From Jane:
I have not taken Fosamax even though doctors press this on me. It is too hard on my stomach and I read awhile back about how it can affect your jaw bone. I am one who believes very strongly that most drugs can have quite serious side effects especially on older adults.

 

Share this article:
error0

Leave a Reply

WP2Social Auto Publish Powered By : XYZScripts.com
%d bloggers like this: